Ohio, 2003

Flash Flood and Flooding in Ohio, May 15, 2003

May 15, 2003 · NWS ILN · 10 events in 7 counties and zones

6 hail, 3 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 8:26 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, May 14, 8:26 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
926 PM EDT WED MAY 14 2003

CURRENT SFC ANALYSIS INDCG STRONG BOW ECHO NW OF INDIANAPOLIS WITH
SCATTERED TSTMS FURTHER EAST IN MORE STABLE AIR.  BOW ECHO MOVNG SE
RIDING ALONG WRM FRNT THAT EXTENDS FROM SFC LO IN CNTRL ILLINOIS
SOUTHEAST THRU CNTRL INDIANA AND INTO SW OHIO.  FRNTL BNDRY RIGHT
OVER CVG METRO THIS EVNG AS WINDS HAVE SWUNG BACK AND FORTH FROM SE TO
DUE SOUTH OVER LAST TWO HRS AT BOTH CVG AND LUK.

CURRENT FCST LOOKS REALLY GOOD AS SHRA/TSTMS WILL CONTINUE ACRS FCST
AREA FOR MOST OF THE NIGHT.  00Z KILN SOUNDING INDCG WEAK
INSTABILITY (CAPES100 J/KG) AND 00Z RUC SHWNG SLOW INCREASE IN
CAPE/LI VALUES THRU THE NIGHT ACRS SW 1/2 FCST AREA.  SFC LO AND
ASSOCD S/WV WILL TRACK EAST INTO REGION NEAR DAWN.  BOW ECHO IN
CNTRL INDIANA SHOULD RIDE FRNTL BNDRY SE INTO SE INDIANA COUNTIES
AND TRI STATE AREA BTWN 03-04Z.  BUT WITH ATMOSPHERE MORE STABLE AND
LOSS OF DAYTIME HEATING...EXPECT SOME WEAKENING IN TSTMS AS THEY
APPROACH CVG METRO.  ANY POTENTIAL FOR ISOLD SVR STORMS LIKELY TO
REMAIN CONFINED TO THE TRI STATE AREA OVERNIGHT.  MAIN CONCERN WOULD
BE FOR HAILERS...WB ZERO HANGING AROUND 8KFT.  MAY ALSO HAVE TO
WATCH FOR LOCALIZED FLOODING LATER IN TRI STATE AS WELL IF TSTMS
MAINTAIN THEIR INTENSITY.  AT LEAST COUNTY FFG VALUES HAVE RECOVERED
SOMEWHAT FROM THE HEAVY RAINS OVER THE WEEKEND...WITH 1 HR GUIDANCE
NOW ABV 1 INCH.

ONLY BIG CHANGE TO CURRENT FCST PACKAGE WILL BE TO BUMP TEMPS UP
ACRS TRI STATE REGION...WHERE DEWPTS ALREADY AROUND 60 F.  ALSO WILL
REMOVE ERLY CHC POPS IN CNTRL OH AND RIDE WITH LKLY POPS OVERNIGHT.

UPDATE OUT BY 930 PM.

.ILN...NONE.

RYAN
Hazardous weather outlook, May 14, 4:18 AM EST, 20 hours 7 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
518 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 14, 11:05 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1205 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    ALPINE                    IN   .75 INCH HAIL
05/14/03   FAYETTE
Local storm report, May 14, 11:16 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1216 AM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    LIBERTY                   IN   .75 INCH HAIL
05/15/03   UNION

The radar

The Cincinnati radar (KILN), 85 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flood, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
May 15, 12:25 AM EST to 12:28 AM EST
Where
Hamilton County, Cleves
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -84.750

Hail, Clinton

When
May 15, 12:50 AM EST to 12:54 AM EST
Where
Clinton County, 1 mi NW of Wilmington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.467, -83.850

Flood, Franklin

When
May 15, 6:08 PM EST to 6:30 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A nearly stationary thunderstorm deposited up to six inches of rain across the extreme northeastern part of the county. Numerous roads were covered with high water, and streams came out of their banks.

Hail, Warren

When
May 15, 6:10 PM EST to 6:20 PM EST
Where
Warren County, Lebanon
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.433, -84.200

Hail covered the ground in town.

Flash Flood, Franklin

When
May 15, 6:45 PM EST to 9:00 PM EST
Where
Franklin County, New Albany
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Rocky Fork Creek came out of its banks, depositing two to three feet of water on the first floor of several of the town's buildings. Numerous homes flooded and cars were stranded in high water.

Flood, Licking

When
May 15, 7:00 PM EST to 7:10 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Stationary thunderstorms dropped between two and four inches of rain across the northern half of the county. The heavy rain produced high water on roads between Utica and Newark.

Hail, Delaware

When
May 15, 7:21 PM EST to 7:26 PM EST
Where
Delaware County, 2 mi N of Delaware
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -83.067

Hail, Franklin

When
May 15, 7:30 PM EST to 7:35 PM EST
Where
Franklin County, 1 mi N of Worthington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.117, -82.983

Hail, Highland

When
May 15, 7:30 PM EST to 7:35 PM EST
Where
Highland County, Leesburg
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
39.350, -83.567

Flood, Delaware

When
May 15, 8:25 PM EST to 9:00 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Heavy rain from slow moving thunderstorms produced high water on roads across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363157, 5363158, 5363163, 5363159, 5363417, 5363415, 5363160, 5363161, 5363162, 5363416.